Long QT Syndrome
Commonly asked questions
What is the normal heart rhythm?
It is called "sinus" rhythm, because it originates in the sinus (or sinoatrial) node, the heart's natural pacemaker, and it then spreads through the heart's four pumping chambers, first the two (right and left) atria, then through the atrioventricular node and into the two (right and left) ventricles.
What is the QT interval?
It is a measurement, made from the electrocardiogram (ECG or EKG). It reflects the duration of the electrical activity that controls contraction of the cells of the heart muscle. The QT interval is measured in milliseconds (msec).
What is the corrected QT interval (QTc)?
The QT interval varies with the heart rate; it gets longer when the heart beats slower and is shorter when the heart beats faster. Therefore, in order to know if the QT interval is too long, the QT interval is "corrected" through the use of a mathematical formula to what it would be if the heart rate was 60 beats per minute. This correction formula is usually programmed into the machine that measures your ECG and the corrected QT interval (QTc) value is part of the information printed on the ECG. For men the QTc is normally less than 420 msec and for women the QTc is normally less than 440 msec. QTc values higher than normal are associated with increased risk of serious heart rhythm abnormalities (torsades de pointes).
What is long QT syndrome?
Long QT syndrome refers to a condition in which there is an abnormally long QT interval on the electrocardiogram. It can be inherited ("congenital long QT") or induced by drugs or abnormal levels of the salts normally found in the blood, such as potassium and magnesium ("acquired long QT"). The inherited form occurs due to abnormalities in certain proteins in the heart cells, and these protein abnormalities are in turn caused by abnormalities in the genes that produce those proteins. Some people, despite having a normal QT interval under normal conditions, may develop a prolonged QT and associated rhythm abnormalities when taking certain medications. This tendency may also be inherited, and is the subject of our research effort. A list of drugs that prolong the QT interval or cause torsades de pointes can be found on our site at View the QT Drugs List.
How do I know if I have long QT syndrome?
Measurement of the QT interval on the ECG is still the main method of determining whether someone has long QT syndrome. Some of the genetic abnormalities which cause the syndrome have been discovered. Testing for these genetic abnormalities is not yet routine but can be performed in borderline cases, especially for people who have relatives who are known to have long QT syndrome, but their own QT interval and history do not make it clear whether they have the condition themselves. As mentioned above, some people have a normal QT interval under normal conditions but develop a prolonged QT when they take certain medications.
What is torsades de pointes?
It is a cardiac arrhythmia, or heart rhythm abnormality, which may cause blackouts or even sudden death. The phrase "torsades de pointes" is French and literally means "twisting of the points", referring to the characteristic appearance of the electrocardiogram during the rhythm abnormality. Torsades de pointes usually occurs in the setting of a prolonged QT interval on the electrocardiogram.
I sometimes have palpitations - what does this mean?
Palpitations are sensations of one's own heart beating in the chest. They may or may not be a symptom of a heart rhythm abnormality or other health problem. Your description of your palpitations (e.g. single beats or pauses, flutters, pounding, fast, slow, regular, irregular), how long they last and when they occur can give your doctor clues about what arrhythmia or other condition is causing them.
How can I find out exactly what is causing my palpitations?
Consult your doctor. Usually the best way is to get an electrocardiographic recording ("12-lead" EKGs or 2-or-3-lead "rhythm strips") of the heart's rhythm during an episode of the palpitations. If the episodes are long-lasting or very frequent you may be able to go to your doctor or emergency room and get a recording done when you're having an episode. If they're more fleeting and infrequent, your doctor can arrange for you to carry a little monitor ("event monitor" or "trans-telephonic monitor" or "Holter monitor") until you can capture some of the palpitations. In the meantime, a resting baseline 12-lead ECG done while you are in normal ("sinus") rhythm may give clues about the likely cause of your palpitations.
What other types of arrhythmia are there?
There are many types of heart rhythm abnormalities, also known as arrhythmias or dysrhythmias. If the rhythm is abnormally fast, it is called a tachycardia; abnormally slow rhythms are called bradycardias. Some rhythm abnormalities have a normal average heart rate (also called pulse rate), but are abnormal in that the rhythm is irregular or because some or all beats start in parts of the heart other than the sinus node, the heart's normal pacemaker.
What is syncope?
Syncope is essentially a "fainting" spell. It is what happens when there is not enough blood flow to the brain. A person will pass out, or feel very lightheaded and fall down or slump over. There are various causes of syncope, some of which are benign. However they may be more serious, including abnormalities of heart rhythm. Conditions such as hot weather, stuffy rooms, warm baths, prolonged standing or suddenly standing up, pain, dehydration, and anemia, may allow syncope to happen more easily.
I fainted recently - what should I do?
You should discuss it with your doctor. Tell the doctor exactly what happened, and what medications (including non-prescription medicines and herbal or dietary supplements) you've been taking, especially any new or temporary ones. The doctor will decide whether it may have been due to an arrhythmia, whether any further referrals, investigations or changes in medication are necessary, or may be able to reassure you that it was a "simple faint" and that you simply need to know how to respond to warning symptoms (such as feeling hot, nauseous and lightheaded) if they happen again under similar circumstances.